(And there is a prize involved!!!)
If you have been a Hamy blog follower for the past few months/years. You know (and can see!) that Josie has gained a lot of weight in a short amount of time.
Now….some if was from the fact that she had a lot of catching up to do. She weighed 44lbs and she was 42” tall when she came home at age 9. (Feb. 2012)
She now weighs 91 lbs and is 55” tall.
In Oct. 2013 she weighed in at 68 lbs.
June 20th, 2014 she weighed 83 lbs.
Aug. 8th, 2014 she weighed 84 lbs.
Nov. 17th, 2014 she weighed 91 lbs.
The seizures started in May 2013. She was mainly put on Depakote. We tried other medicines here and there but the consistent medicine for her epilepsy has been 750mg/twice a day.
Then she started showing signs of puberty. (Early! That is “assuming” her birthday of 1/30/03 is correct) and her period started in June 2014. And it would.not.stop.
(And with having a disabled child who can not take care of her “personal needs” she needs to be on some sort of birth control to control her period. We have been advised that she shouldn’t do the depo shot yet as it affects bone density and since she is only “somewhat” ambulatory she would be at a greater risk of breaking a bone if she would fall….which wouldn’t be good and she falls often.)
So in June she started at the lowest dose of a combo Estrogen/Progesterone pill.
That didn’t help stem the blood flow. At all.
Then we got Premarin approved (a high dose of Estrogen, which the pharmacist told me if this doesn’t stop it, nothing will. I chuckled at him and drove away thinking our “mess” was going to be taken care of….)
Well, that “magic” pill didn’t help either.
Then we tried a Progesterone only pill.
That didn’t help.
(So obviously the girl has some bleeding disorder at this point but the doctors don’t really seem to be “concerned” and just keep telling me that we need to find the right “pill” for her. Ugh.)
The only thing that somewhat helped stop the blood flow was when she would take TWO of the Estrogen/Progesterone pills at one time.
But insurance wouldn’t cover two pills a day. No matter how much our doctor argued and fussed at them. And taking two pills a day isn’t good for her.
So the doctor prescribed an “older” pill called: Ogestrel. It has a higher dose of Estrogen in it and has progesterone too. And after a week of being on this pill she hasn’t had any bleeding since November 11th!!!
(But of course I had to fight the insurance for it as it isn’t “normal” for an 11 year old to be on this pill….but we won and they approved it for a year.)
Nothing has changed in Josie’s eating. She eats 3 well balanced meals a day. She can’t “sneak” food. She is more active now than she would have been over the summer of 2013.
And so I am concerned about this weight gain,as she can’t keep gaining like she has been!!! And so I took her in for a weight check on Nov. 17th. Around 9:00 that night I get the below email from our PCP. (She didn’t know we were in for a weight check, I just saw a nurse but something must have “stood out” to her and she emailed me right away. But when I read this email from our PCP doctor I was confused:
I think we need an appt to talk about Josie's weight. It could be as simple as she is less active and eating the same amount. I doubt it is her medications, but even if it is, Josie needs her OCP's and epilepsy meds.
My confusion lies in the fact that in ALL my research the side effects for Depakote and the birth control pill list WEIGHT GAIN.
And I know that when I was on the pill I gained weight.
So why would she say that she “doubts” it is the medication!?!?!?
So this is where you come in!!!!!
My question to all of you is simple:
***Have you ever been on the birth control pill (or Depakote) and have you gained weight while on it?!?!?!
***And the follow up question is: IF you did gain weight by being on the pill do you think it was becuz you were more hungry so you ate more or did your level of eating/exercise stay the same and you still gained weight?
I will bribe you to help me……if you would please comment on this post with your BTDT experiences I would be forever grateful. (Or email me at email@example.com) I would like to take your first hand stories back to our PCP and share them with her when we meet in January.
Becuz to me….it just seems “obvious” that the (crazy) extra weight gain has been from her birth control pills or Depakote. Some of it I’m sure is from hitting puberty and some from just “catching up” from being so small.
And I agree with the doctor that she needs them….so not sure what the answer is. But would just love to hear from you!
For everyone who comments or emails me their BTDT story, I will put all the names in a hat and then the winner will receive a $25.00 gift card to Amazon!!
(I just have one disclaimer: I need at least 25 people to respond in order to hold the contest, I want to have some “meat” to go to the doctor with! But since you all are SO WONDERFUL and AWEOSOME I’m sure I will be able to pick a lucky winner on Dec. 8th!)
THANK YOU for your BTDT stories and help. <3
(oh, and P.S. I’m not looking for a book response….a simple sentence is great. Just doing a survey. K’s response is a great example: No, I did not gain weight while on the pill.)